Alert archive / Louisiana / Tornado Warnings in 2007

Tornado Warning 30, NWS New Orleans, LA

October 18, 2007Orleans Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 18, 2007, 6:46 AM CDT for Orleans Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2007, 6:46 AM CDT (11:46 UTC)
Expired
Oct 18, 2007, 7:30 AM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 181146
TORLIX
LAC071-181230-
/O.NEW.KLIX.TO.W.0030.071018T1146Z-071018T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
646 AM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...

* UNTIL 730 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEW
  ORLEANS...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  EAST NEW ORLEANS BY 705 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2994 9004 2994 9014 3005 9011 3006 9000
      3017 8987 3012 8982 3016 8977 3014 8969
      3001 8983 2999 9001 2994 8997 2993 8992
      2991 8994 2990 9000
TIME...MOT...LOC 1146Z 214DEG 22KT 2998 9002

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 18, 4:26 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 18, 4:26 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
426 AM CDT THU OCT 18 2007

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A DEEP 986MB LOW OVER WESTERN IOWA
WITH DEWPOINTS GREATER THAN 65F AS FAR NORTH AS SOUTHERN ILLINOIS
AND GREATER THAN 70F OVER LOUISIANA AND MISSISSIPPI. IN
ADDITION...AN ASSOCIATED FRONTAL BOUNDARY EXTENDED SOUTHWEST TO
THE TEXAS PANHANDLE. PRECIPITABLE WATER VALUE PLOTS SHOWED GREATER
THAN 2 INCHES AND AXIS OVER THE MID AND LOWER MISSISSIPPI VALLEY.
5H ANALYSIS REVEALED A CYCLONIC CIRCULATION OVER THE SURFACE LOW
WITH TROUGH AXIS SOUTHEAST TO ARKANSAS. JET ANALYSIS SHOWED A JET
MAX OF 80 TO 90 KNOTS FROM OKLAHOMA TO MINNESOTA AND ANOTHER JET
MEX OF 120 TO 130 KNOTS FROM NORTHERN NEW MEXICO TO OREGON. ATM OR
SLIDELL SOUNDING AT 00Z THU SHOWED A CAPE VALUE OF 2100 J/KG AN
INCREASE SINCE TUESDAY NIGHT AND HELICITY AROUND 200 M2/S2.

SOUTHEAST WINDS ARE CURRENTLY UP TO 15 TO 20 KNOTS AND MARINE
FORECASTER WILL SHOW SMALL CRAFT EXERCISE CAUTION TODAY.
WITH THE FRONTAL BOUNDARY OUT WEST THROUGH TODAY...ATM WILL REMAIN
UNSTABLE WITH CAPE VALUES AROUND 2000 J/KG TIL FRONTAL PASSAGE
FRIDAY MORNING. HOWEVER...LOW LEVEL FLOW WILL BECOME SOUTHWEST TODAY
AND TONIGHT AND DIRECTIONAL SHEAR WILL DIMINISH AND HELICITY VALUES
DECREASE 100 M2/S2 TODAY AND TONIGHT. AS A RESULT...THE TORNADIC
THREAT HAS DECREASED TODAY AND TONIGHT AHEAD OF THE FRONT. SPEED
SHEAR PROFILE WILL YIELD AN ATM CONDUCIVE FOR STORMS PRODUCING
STRONG WINDS TONIGHT. WITH MOISTURE AND INSTABILITY IN PLACE...WILL
CONTINUE SCATTERED CONVECTION TO TODAY AND MORE STRUCTURED ISOLATED
DAMAGING WINDS ACROSS INTERIOR SOUTH MISSISSIPPI AHEAD OF THE FRONT
LATE TONIGHT INTO FRIDAY MORNING. WILL LINGER CONVECTION TIL 18Z FOR
LAND AND 00Z FRI FOR MARINE. THICKNESS VALUES 1000 TO 700MB LOWERS
NEAR 3000M AROUND 12 SAT AND INCREASE BOUNDARY LAYER WINDS 20 TO 25
KNOTS RIGHT BEHIND THE FRONTAL PASSAGE FRIDAY MORNING BUT 15 TO 20
KNOTS FRIDAY. THE MAIN TROUGH WILL PUSH EAST AND THE SURFACE FRONT
WILL STALL OVER THE NORTH CENTRAL GULF SATURDAY

.LONG TERM...
ANOTHER TROUGH WILL DEEPEN OVER THE CENTRAL PLAINS SUNDAY AND
EVOLVE INTO A FULL LATITUDE TROUGH FROM THE HUDSON TO GULF
ACCORDING TO GFS. ECMWF HOLD THIS TROUGH/LOW OVER SOUTHERN PLAINS
MONDAY INTO TUESDAY AND THEN MOVES THE LOW WEST. WILL GO GFS AND
HPC AS WE DONT HAVE GOOD FEEL OF ECMWF PERFORMANCE DURING THIS
FALL SEASON. AS A RESULT...THIS TROUGH WILL TAP GULF MOISTURE
ACROSS THE LOWER MISSISSIPPI VALLEY SUNDAY NIGHT AND SCATTERED
STRONG CONVECTION AHEAD OF A FRONTAL PASSAGE MONDAY. THICKNESS
VALUES 1000 TO 700M DROP TO NEAR 2900M BY 12Z TUESDAY WITH STRONG
WINDS OVER LAND AND MARINE TUESDAY THROUGH THURSDAY. IN
ADDITION...TEMPS MAY NOT REFLECT THE PREDICTED THICKNESS VALUES
NEXT TUESDAY THROUGH THURSDAY...WILL LET LATER SHIFTS LOWER TEMPS
IF NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  66  82  50 /  30  60  20  10
BTR  86  67  83  54 /  30  60  20  10
MSY  86  72  83  62 /  40  60  30  10
GPT  84  71  83  57 /  40  60  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 17, 8:20 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
820 PM CDT WED OCT 17 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181000-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
820 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
EVENING AND OVERNIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

TIDES ARE EXPECTED TO REMAIN 1 TO 2 FEET ABOVE NORMAL ACROSS COASTAL
MISSISSIPPI AND SOUTHEAST LOUISIANA...INCLUDING LAKES PONTCHARTRAIN
AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THURSDAY INTO EARLY FRIDAY
MORNING AS A COLD FRONT PASSES THROUGH THE AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THURSDAY OVER COASTAL MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SUNDAY NIGHT
THROUGH TUESDAY AS ANOTHER COLD FRONT APPROACHES. THE RISK OF
ORGANIZED SEVERE THUNDERSTORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

22

In the hours before

Special weather statement, Oct 18, 6:18 AM CDT, 28 minutes before
MSZ081-082-181215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
618 AM CDT THU OCT 18 2007

...STRONG THUNDERSTORM MOVING ONSHORE NEAR BILOXI...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OF 35 MPH ABOUT 2 MILES
SOUTHWEST OF BILOXI...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
VANCLEAVE AT 700 AM.
WADE AT 715 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
STRONG DAMAGING WINDS OR EVEN A TORNADO.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:29 AM CDTSpecial Marine WarningLIX91 min
Oct 18, 7:13 AM CDTSpecial Marine WarningLIX62 min
Oct 18, 12:39 PM CDTSpecial Marine WarningLIX96 min
Oct 18, 2:29 PM CDTSpecial Marine WarningLIX91 min
Oct 18, 4:40 PM CDTSpecial Marine WarningLIX95 min

Nearby

Tornado Warnings in Louisiana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.